Open Access
Translator Disclaimer
August 2010 Sequential monitoring of response-adaptive randomized clinical trials
Hongjian Zhu, Feifang Hu
Ann. Statist. 38(4): 2218-2241 (August 2010). DOI: 10.1214/10-AOS796


Clinical trials are complex and usually involve multiple objectives such as controlling type I error rate, increasing power to detect treatment difference, assigning more patients to better treatment, and more. In literature, both response-adaptive randomization (RAR) procedures (by changing randomization procedure sequentially) and sequential monitoring (by changing analysis procedure sequentially) have been proposed to achieve these objectives to some degree. In this paper, we propose to sequentially monitor response-adaptive randomized clinical trial and study it’s properties. We prove that the sequential test statistics of the new procedure converge to a Brownian motion in distribution. Further, we show that the sequential test statistics asymptotically satisfy the canonical joint distribution defined in Jennison and Turnbull (2000). Therefore, type I error and other objectives can be achieved theoretically by selecting appropriate boundaries. These results open a door to sequentially monitor response-adaptive randomized clinical trials in practice. We can also observe from the simulation studies that, the proposed procedure brings together the advantages of both techniques, in dealing with power, total sample size and total failure numbers, while keeps the type I error. In addition, we illustrate the characteristics of the proposed procedure by redesigning a well-known clinical trial of maternal-infant HIV transmission.


Download Citation

Hongjian Zhu. Feifang Hu. "Sequential monitoring of response-adaptive randomized clinical trials." Ann. Statist. 38 (4) 2218 - 2241, August 2010.


Published: August 2010
First available in Project Euclid: 11 July 2010

zbMATH: 1194.62095
MathSciNet: MR2676888
Digital Object Identifier: 10.1214/10-AOS796

Primary: 60F15 , 62G10
Secondary: 60F05 , 60F10

Keywords: asymptotic properties , Brownian process , power , response-adaptive randomization , sample size , Type I error

Rights: Copyright © 2010 Institute of Mathematical Statistics


Vol.38 • No. 4 • August 2010
Back to Top